Alert archive / North Carolina / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 202, NWS Raleigh, NC

September 1, 20174 counties in North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Sep 1, 2017, 5:38 PM EDT for 4 counties in North Carolina. It was in force for 67 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 1, 2017, 5:38 PM EDT (21:38 UTC)
Expired
Sep 1, 2017, 6:45 PM EDT
In force
67 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Hail
1.25 in
Wind
70.0 mph

Counties Durham County, NC, Harnett County, NC, Johnston County, NC, Wake County, NC

The radar

The Raleigh/Durham radar (KRAX), 32 km from the middle of the area, began a volume at 21:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 1, 6:21 PM EDTTSTM WND DMG1 Nnw Raleigh, NCDOWNED TREES FALLING ON POWER LINES/EQUIPMENT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 43 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 1, 1:49 PM EDTTornado WatchSPC8 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.6 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2017-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 208 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2017-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 86 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
208 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
585 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
86 m²/s²
0-3 km storm-relative helicity
143 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

803 
WUUS52 KRAH 012138
SVRRAH
NCC063-085-101-183-012245-
/O.NEW.KRAH.SV.W.0202.170901T2138Z-170901T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Raleigh NC
538 PM EDT FRI SEP 1 2017

The National Weather Service in Raleigh has issued a

* Severe Thunderstorm Warning for...
  Northeastern Harnett County in central North Carolina...
  Wake County in central North Carolina...
  Northwestern Johnston County in central North Carolina...
  Durham County in central North Carolina...

* Until 645 PM EDT

* At 537 PM EDT, a line of severe thunderstorms stretched from south 
  of Chapel Hill to near Moncure, moving east at 45 mph.

  HAZARD...70 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings. 

* Locations impacted include...
  Raleigh, Durham, Cary, Lillington, Wake Forest, Garner,
  Fuquay-Varina, Clayton, Angier and Rdu International.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 1000 PM EDT for central North
Carolina.

LAT...LON 3607 7868 3602 7855 3591 7835 3538 7858
      3538 7905 3545 7904 3558 7892 3561 7899
      3585 7891 3587 7891 3587 7900 3609 7897
TIME...MOT...LOC 2137Z 259DEG 39KT 3569 7893 

HAIL...1.25IN
WIND...70MPH
 
$$

BLAES
2 follow-up statements
887 
WWUS52 KRAH 012218
SVSRAH

Severe Weather Statement
National Weather Service Raleigh NC
618 PM EDT FRI SEP 1 2017

NCC063-012228-
/O.CAN.KRAH.SV.W.0202.000000T0000Z-170901T2245Z/
Durham NC-
618 PM EDT FRI SEP 1 2017

...THE SEVERE THUNDERSTORM WARNING FOR DURHAM COUNTY IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A tornado watch remains in effect until 1000 PM EDT for central North
Carolina.

LAT...LON 3601 7855 3590 7835 3538 7858 3539 7902
      3567 7871 3585 7873 3596 7872 3606 7868
TIME...MOT...LOC 2218Z 261DEG 30KT 3574 7847 

$$

NCC085-101-183-012245-
/O.CON.KRAH.SV.W.0202.000000T0000Z-170901T2245Z/
Harnett NC-Wake NC-Johnston NC-
618 PM EDT FRI SEP 1 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM EDT
FOR NORTHEASTERN HARNETT...CENTRAL WAKE AND NORTHWESTERN JOHNSTON
COUNTIES...

At 618 PM EDT, a severe thunderstorm was located near Clayton, or 12
miles southeast of Raleigh, moving east at 35 mph.

HAZARD...60 mph wind gusts and nickel size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Raleigh, Lillington, Wake Forest, Garner, Fuquay-Varina, Clayton,
Angier, Knightdale, Rolesville and Coats.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 1000 PM EDT for central North
Carolina.

LAT...LON 3601 7855 3590 7835 3538 7858 3539 7902
      3567 7871 3585 7873 3596 7872 3606 7868
TIME...MOT...LOC 2218Z 261DEG 30KT 3574 7847 

HAIL...0.88IN
WIND...60MPH
 
$$

BLAES
165 
WWUS52 KRAH 012241
SVSRAH

Severe Weather Statement
National Weather Service Raleigh NC
641 PM EDT FRI SEP 1 2017

NCC085-101-183-012250-
/O.EXP.KRAH.SV.W.0202.000000T0000Z-170901T2245Z/
Harnett NC-Wake NC-Johnston NC-
641 PM EDT FRI SEP 1 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HARNETT...CENTRAL
WAKE AND NORTHWESTERN JOHNSTON COUNTIES WILL EXPIRE AT 645 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However gusty winds
are still possible with this thunderstorm.

A tornado watch remains in effect until 1000 PM EDT for central North
Carolina.

LAT...LON 3601 7855 3590 7835 3538 7858 3539 7902
      3567 7871 3585 7873 3596 7872 3606 7868
TIME...MOT...LOC 2240Z 259DEG 39KT 3578 7819 

$$

BLAES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 1, 4:50 PM EDT, 48 minutes earlier.

Area forecast discussion, Sep 1, 4:50 PM EDT, 48 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
450 PM EDT Fri Sep 1 2017

.SYNOPSIS...
A stalled west to east frontal zone across central NC will lift
north as a warm front late tonight as Harvey's remnants track slowly
northeast into Ohio Valley. A cold front will move slowly west to
east through the area on Saturday. High pressure will build into the
area on Sunday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 450 PM Friday...

... There is a enhanced threat of severe storms capable of producing
tornadoes mainly in areas just south of the Triad and Triangle
areas, including Albemarle, Wadesboro, Southern Pines, Sanford, and
Fayetteville...through the evening...

...Widespread rain/clouds should limit severe chances over the Triad
and the northern Piedmont and northern Coastal Plain...

Stalled frontal boundary that extends NW to SE along a line from
Lexington/Davidson Co. to Sanford/Lee Co. to Goldsboro/Wayne Co.
is separating an impressive cold air damming regime that features
temperatures in the lower 60s and a stiff NELY wind from the equally
impressive warm sector that has 4 pm temperatures in the
lower 90s.

Strengthening southwesterly low to mid-level flow, owing to the
NEWD jog of Harvey's remnants into eastern TN/KY is resulting in
crazy strong/favorable effective bulk shear of 60 to 70kt
that is allowing for discrete supercells to develop across the area.
When these cells approach the stalled frontal zone and
encounter/interact equally favorable 0-1km helicity values of 200 to
300 ms-2 a quick spin-up of a tornado will be possible in a 10 to 15
mile swath on either side of the stalled frontal zone. Once any
storm moves more to far north into the more stable/wedge environment
that storms will weaken and become entirely elevated.

A prominent squall line has emerged across the western Piedmont and
it will progress eastward across central and eastern NC. Strong
damaging wind gusts will be possible along this line, mainly south
and east of US 64. Linear extrapolation suggests this squall line
will largely be east of the area by 03z. Thereafter, waning
instability should result in a decrease in both storm intensity and
coverage with scattered and mostly sub-severe convection through the
remainder of the night.

Additionally, storm total QPF of 1-2 inches appears likely, with
locally higher amounts, thus any flash flooding will be limited to
poor drainage areas such as urban areas.

Lows tonight will range from lower 60s NW to lower 70s SE.

&&

.SHORT TERM /SATURDAY AND SATURDAY NIGHT/...
As of 335 PM Friday...

Expect precip to lift northeast from central NC into northeast NC
and southeast VA during the day Sat as Harvey's remnants weaken and
lift northeast into the lower Great Lakes. Expect highs ranging from
~80F north to mid 80s south. Lows should range from the lower/mid
60s in the N/NW to mid/upper 60s SE. -Vincent

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
As of 335 PM Friday...

Long range guidance continues to indicate dry conditions will
prevail Sun-Mon and perhaps through Tue, with central NC situated at
the southern fringe of the westerlies in a relatively dry (albeit
slowly modifying) airmass. Expect precipitation chances to markedly
increase by mid-week (with heavy rainfall possible) as shortwave
energy digs SE through the Upper Midwest/Upper Great Lakes, an upper
level trough amplifies along/west of the Appalachians, and moisture
advects northeast from the GOMEX into the Carolinas. Expect near
normal temperatures early next week with below normal temperatures
mid-week as cloud cover and precip chances increase. -Vincent

&&

.AVIATION /18Z Friday through Wednesday/...
As of 225 PM Friday...

West-east oriented frontal zone will stall south of the Triangle or
generally south of Highway 64. IFR to MVFR ceilings are expected to
dominate across the northern terminals(KINT,KGSO,KRDU and KRWI)
through 12 to 15z Saturday. Meanwhile, KFAY will remain south of
this front, with aviation conditions outside of convection, expected
to remain VFR. All TAF sites will see multiple rounds of showers and
storms this afternoon through around 06z. Severe storms capable of
producing damaging thunderstorm winds and an isolated tornado or two
is greatest at KFAY, KRDU and KRWI between 20 to 02z. Storms will
decrease in both coverage and intensity after 06z.

Stalled front will lift north as a warm front between 06 to 12z.
Ceilings in the wake of the front are expected to return to VFR
between 13 to 16z. Isolated to widely scattered showers and
thunderstorms are expected to re-develop Saturday afternoon, mainly
along and east of KRDU.

High pressure will build into the area Sunday through early next
week as surface high pressure builds over the area. The approach of
a cold front from the west late Tuesday night and Wednesday will
bring the next chance of showers/storms along with sub VFR
conditions.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...CBL NEAR TERM...CBL SHORT TERM...Vincent LONG
TERM...Vincent AVIATION...CBL
Hazardous weather outlook, Sep 1, 2:06 PM EDT, 3 hours 32 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Raleigh NC
206 PM EDT Fri Sep 1 2017

NCZ038>042-073>078-083>086-088-089-021815-
Davidson-Randolph-Chatham-Wake-Johnston-Stanly-Montgomery-Moore-Lee-
Harnett-Wayne-Anson-Richmond-Scotland-Hoke-Cumberland-Sampson-
206 PM EDT Fri Sep 1 2017

...TORNADO WATCH 477 IN EFFECT UNTIL 10 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested for Tornado Watch 477 in effect until
10 PM EDT this evening.

NCZ007>011-021>028-043-021815-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Wilson-
206 PM EDT Fri Sep 1 2017

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This Afternoon and Tonight.

Numerous showers and thunderstorms are expected to develop in
vicinity of a stalled frontal zone over central North Carolina this
afternoon and evening. Although severe weather is unlikely on the
cool side of the front near the Virginia border, an isolated severe
thunderstorm cannot be entirely ruled out through midnight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Vincent

In the hours before

Local storm report, Sep 1, 5:12 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
512 PM EDT FRI SEP 1 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0503 PM     HAIL             5 SSW GARNER            35.63N 78.66W
09/01/2017  M1.00 INCH       WAKE               NC   TRAINED SPOTTER

            QUARTER SIZE HAIL REPORTED ON FELDMAN DRIVE.

&&

KC
Local storm report, Sep 1, 5:16 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
516 PM EDT FRI SEP 1 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0458 PM     HAIL             3 N ANGIER              35.56N 78.74W
09/01/2017  E2.75 INCH       WAKE               NC   TRAINED SPOTTER

&&

TCC
Local storm report, Sep 1, 5:29 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
529 PM EDT FRI SEP 1 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     TSTM WND DMG     1 NE SANFORD            35.49N 79.17W
09/01/2017                   LEE                NC   PUBLIC

            NUMEROUS TREES BLOWN DOWN ON NORTH END OF
            THE CITY.

&&

TCC
Local storm report, Sep 1, 5:32 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
532 PM EDT FRI SEP 1 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0352 PM     TSTM WND DMG     3 SSE SANFORD           35.44N 79.17W
09/01/2017                   LEE                NC   TRAINED SPOTTER

            SEVERAL TREES DOWN.

&&

TCC
Local storm report, Sep 1, 5:34 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
534 PM EDT FRI SEP 1 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0352 PM     TSTM WND DMG     1 SSW TRAMWAY           35.41N 79.24W
09/01/2017                   LEE                NC   TRAINED SPOTTER

            NUMEROUS TREES DOWN.

&&

TCC
Local storm report, Sep 1, 5:36 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
536 PM EDT FRI SEP 1 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND DMG     1 WNW SANFORD           35.48N 79.20W
09/01/2017                   LEE                NC   PUBLIC

            TREES DOWN WITH ONE TREE DOWN ON A CAR AND
            ANOTHER TREE DOWN ON A HOUSE.

&&

TCC

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 1:59 PM EDTSpecial Weather StatementRAHRichmond31 min
Sep 1, 2:16 PM EDTTornado WarningRAHDavidson, Montgomery, Randolph, Stanly44 min
Sep 1, 2:25 PM EDTSevere Thunderstorm WarningRAHMontgomery, Moore, Richmond35 min
Sep 1, 2:34 PM EDTSevere Thunderstorm WarningRAHSampson, Wayne41 min
Sep 1, 2:54 PM EDTSevere Thunderstorm WarningRAHChatham, Montgomery, Moore, Randolph51 min
Sep 1, 3:02 PM EDTSevere Thunderstorm WarningRAHMoore43 min
Sep 1, 3:14 PM EDTSpecial Weather StatementRAHWayne61 min
Sep 1, 3:26 PM EDTSpecial Weather StatementRAHRandolph64 min
Sep 1, 3:32 PM EDTAreal Flood AdvisoryRAHRandolph118 min
Sep 1, 3:44 PM EDTSpecial Weather StatementRAHLee46 min
Sep 1, 3:45 PM EDTSevere Thunderstorm WarningRAHAlamance, Chatham, Randolph45 min
Sep 1, 3:52 PM EDTFlash Flood WarningRAHDavidson, Montgomery, Randolph, Stanly3 hr
Sep 1, 3:59 PM EDTSevere Thunderstorm WarningRAHChatham, Harnett, Lee46 min
Sep 1, 4:00 PM EDTSpecial Weather StatementRAHWilson60 min
Sep 1, 4:06 PM EDTSpecial Weather StatementRAHMontgomery54 min
Sep 1, 4:08 PM EDTSpecial Weather StatementRAHAnson, Richmond67 min
Sep 1, 4:25 PM EDTSevere Thunderstorm WarningRAHAnson, Chatham, Hoke, Lee, Montgomery, Moore and 3 more50 min
Sep 1, 4:32 PM EDTSpecial Weather StatementRAHDurham58 min
Sep 1, 4:36 PM EDTAreal Flood AdvisoryRAHAlamance, Guilford, Randolph114 min
Sep 1, 4:38 PM EDTSevere Thunderstorm WarningRAHHarnett, Johnston, Wake52 min
Sep 1, 5:02 PM EDTSevere Thunderstorm WarningRAHHarnett, Johnston, Wake43 min
Sep 1, 5:04 PM EDTTornado Warning Tornado observedRAHHarnett, Johnston, Wake26 min
Sep 1, 5:14 PM EDTTornado WarningRAHHoke, Moore, Richmond, Scotland31 min
Sep 1, 5:16 PM EDTSevere Thunderstorm WarningRAHHoke, Scotland44 min
Sep 1, 5:19 PM EDTSevere Thunderstorm WarningRAHAlamance, Chatham, Durham, Harnett, Hoke, Lee and 3 more41 min
Sep 1, 5:24 PM EDTTornado WarningRAHHoke, Scotland36 min
Sep 1, 5:27 PM EDTTornado WarningRAHJohnston48 min
Sep 1, 5:42 PM EDTAreal Flood AdvisoryRAHChatham, Durham, Lee, Orange, Wake3 hr
Sep 1, 5:44 PM EDTSevere Thunderstorm WarningRAHCumberland, Hoke46 min
Sep 1, 5:46 PM EDTAreal Flood AdvisoryRAHJohnston, Wayne3 hr
Sep 1, 5:57 PM EDTTornado WarningRAHHoke, Scotland33 min
Sep 1, 5:58 PM EDTAreal Flood AdvisoryRAHWake3 hr
Sep 1, 5:58 PM EDTTornado WarningRAHHarnett27 min
Sep 1, 6:08 PM EDTFlash Flood WarningRAHJohnston, Wake3 hr
Sep 1, 6:09 PM EDTSpecial Weather StatementRAHDavidson66 min
Sep 1, 6:10 PM EDTSevere Thunderstorm WarningRAHFranklin, Johnston, Nash, Wake, Wayne, Wilson50 min
Sep 1, 6:37 PM EDTSpecial Weather StatementRAHCumberland53 min
Sep 1, 6:40 PM EDTSpecial Weather StatementRAHHoke, Scotland50 min
Sep 1, 6:53 PM EDTSpecial Weather StatementRAHNash, Wilson67 min
Sep 1, 7:15 PM EDTSevere Thunderstorm WarningRAHCumberland, Sampson45 min
Sep 1, 7:36 PM EDTSpecial Weather StatementRAHWayne54 min
Sep 1, 7:52 PM EDTSevere Thunderstorm WarningRAHCumberland38 min
Sep 1, 7:53 PM EDTFlash Flood WarningRAHCumberland3 hr
Sep 1, 7:59 PM EDTSpecial Weather StatementRAHSampson61 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.